You might not recognize that there are risks associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.
Many common pain medicines, including store-bought brands, pose risks to your hearing that you’ll want to weigh when considering using them. Younger men, surprisingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Relievers
A thorough, 30-year collective study was performed among researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.
Because the questionnaire was so diverse, researchers were unsure of what they would find. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a strong correlation.
The data also revealed something even more shocking. Men younger than 50 were nearly twice as likely to have hearing loss if they routinely used acetaminophen. People who frequently used aspirin had a 50% chance of suffering from hearing loss. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
It was also striking that using low doses regularly appeared to be worse for their hearing than using higher doses once in a while.
It’s important to mention this correlation, but it doesn’t definitively show whether the pain relievers actually were the cause of the hearing loss. Causation can only be demonstrated with more study. But we really should reconsider our use of these pain relievers after these compelling results.
Pain Relievers And Hearing Loss – Present Theories
There are several theories as to why pain relievers might result in hearing loss which scientists have come up with.
When you have pain, your nerves communicate this feeling to the brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. You then feel reduced pain as the regular pain signals are impeded.
Researchers believe this process also decreases the flow of blood in the inner ear. Lowered blood flow means less nutrients and oxygen. When the flow is decreased for extended periods of time, cells become malnourished and die.
Also, there’s a particular protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, may block this.
Is There Anything That Can be Done?
The most remarkable insight was that men younger than 50 were the most likely to be affected. This confirms that hearing loss doesn’t just impact the elderly. The steps you take when you’re younger can help protect your hearing as you age.
While we aren’t implying that you completely stop taking pain relievers, you should acknowledge that there might be negative repercussions. Take pain relievers as prescribed and decrease how often you take them if possible.
If you can find alternative solutions you should consider them as a first possibility. It would also be a smart idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. These approaches have been shown to naturally decrease inflammation and pain while enhancing blood flow.
And finally, schedule an appointment with us for a hearing examination. Don’t forget, hearing tests are for people of all ages. The best time to start speaking with us about avoiding additional hearing loss is when you under 50.